Kansas, 2018

Flooding and Damaging Wind in Kansas, July 16 to 17, 2018

July 16 to 17, 2018 · NWS ICT · 4 events in 4 counties and zones

A few isolated storms occurred on the 17th with very few reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A few isolated storms occurred on the 17th with very few reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 16, 2:56 AM CST, 1 minute earlier.

Area forecast discussion, Jul 16, 2:56 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
356 AM CDT Mon Jul 16 2018

.SHORT TERM...(Today through Wednesday night)
Issued at 355 AM CDT Mon Jul 16 2018

Thunderstorms continue to draw greatest attention. Band of
thunderstorms developed from between KHLC & KHYS to around KMPR a
couple hours ago and showed hints of back-building. Convection
formed in region of broad moist isentropic ascent. With very weak
deep-layer flow, the thunderstorms, like their predecessors over
the weekend, would be very slow-moving, if not stationary. This
would again translate into some areas receiving copious amounts.
There is once again the potential for locally strong winds perhaps
reaching ~60mph. As such, will up the ante from strong to possibly
severe in the HWO for today & tonight. Severe potential increases
Tue & Tue night as an axis of strong 6-8km bulk shear from 35-50
kts induced by an approaching upper-deck level shortwave that'll
sprint SE from the Dakotas to the Upper MS Valley. NAM is stronger
than the GFS but will 'air' on the side of caution & follow this
solution. Primary threats would once again be damaging winds &
very heavy rains. ML CAPES increase to 2,000-2,500 J/KG Tue
afternoon so a hail threat would exist as well. As the compact mid
to upper-deck shortwave crosses the the Upper MS Valley Wed Night
there would be a brief intermission from thunderstorms starting
late Wed night.

.LONG TERM...(Thursday through Sunday)
Issued at 355 AM CDT Mon Jul 16 2018

These periods should be predominantly dry as the afore-mentioned
shortwave (which'll evolve into a pronounced upper low as it
crosses the Great Lakes Fri & Fri night) allows a strengthening
ridge to punch north into Wrn/Central Canada.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1151 PM CDT Sun Jul 15 2018

Scattered storms will develop across much of the area overnight
before dissipating towards 12z. We should then see the cigs aoa 5K
during the late morning and afternoon. Diurnal storms will be
possible again after 18z and be similar in coverage to the past
couple of days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    90  73  90  72 /  40  40  30  30
Hutchinson      89  72  90  71 /  30  40  40  30
Newton          88  71  90  70 /  30  40  30  40
ElDorado        89  71  89  71 /  30  40  30  40
Winfield-KWLD   91  73  91  73 /  40  40  40  30
Russell         89  71  89  69 /  30  50  40  40
Great Bend      88  71  89  70 /  30  50  40  40
Salina          90  71  90  71 /  30  40  40  40
McPherson       89  71  90  71 /  30  40  40  30
Coffeyville     92  73  92  72 /  30  40  30  30
Chanute         90  72  91  71 /  30  30  30  30
Iola            90  71  90  71 /  30  30  20  30
Parsons-KPPF    91  73  91  72 /  30  30  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...CWH
Hazardous weather outlook, Jul 15, 8:17 PM CST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
917 PM CDT Sun Jul 15 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
917 PM CDT Sun Jul 15 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms will continue to impact the area through
tonight. The strongest storms will be capable of 50 to 60 mph wind
gusts and very heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The threat of thunderstorms will exist each day through at least
Thursday. Heavy rain, isolated instances of flooding, and strong
winds around 60 mph are possible with the strongest activity. The
potential of severe thunderstorms may increase across the area
Wednesday and Wednesday night.

Dangerous heat indices around 100 may return to the area toward the
end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jul 15, 11:40 PM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
1240 AM CDT MON JUL 16 2018

KSZ048-160615-
Ellsworth KS-
1240 AM CDT MON JUL 16 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Ellsworth County in central Kansas...

* Until 115 AM CDT.

* At 1239 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Lorraine, or 7 miles south of
  Ellsworth...moving east at 5 mph.

wind gusts up to 55 mph will be possible with this storm.

* Locations impacted include...
  Ellsworth, Kanopolis, Kanopolis Lake and Kanopolis State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3854 9824 3872 9830 3885 9794 3853 9793
TIME...MOT...LOC 0540Z 272DEG 7KT 3863 9827

MCGUIRE

The radar

The Wichita radar (KICT), 139 km away, was scanning. The volume nearest the first event began at 08:55 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Flood, Ellsworth

When
July 16, 2:57 AM CST to 5:00 AM CST
Where
Ellsworth County, 1.12 mi NNE of Ellsworth to 0.71 mi N of Ellsworth
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.744, -98.219

Water was reported over highway 14 and was not causing a major issue.

Heavy Rain, Rice

When
July 17, 7:15 AM CST
Where
Rice County, 0.88 mi SE of Bushton
Reported by
Emergency Manager
Coordinates
38.510, -98.390

Flood, McPherson

When
July 17, 7:58 AM CST to 10:00 AM CST
Where
McPherson County, 4.04 mi WSW of Elyria to 2.45 mi W of Elyria
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.260, -97.690

High water was reported at 14th and Chisholm roads.

Thunderstorm Wind, Labette

When
July 17, 11:02 AM CST to 11:03 AM CST
Where
Labette County, 0.69 mi S of Parsons
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.340, -95.270

A few reports of power lines being blown down.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772194, 772204, 772197, 772198.